I've had Bell's Palsy since childhood. I'm 47 now, and I had Botox injected in my forehead, the sides of my eyes, and in my chin for the dimple caused by Bell's Palsy. I also had it in the line between my cheeks and nose for the slight twitching. Two days later, my mouth drooped, and it looks like I've got Bell's Palsy again, although the plastic surgeon said it will be okay in a month. It's been two weeks now, why hasn't it gotten any better?
Mouth Drooping After Botox for Bell's Palsy
Doctor Answers (12)
Depends on how much Botox was injected in the muscle
The Botox injection will block the electricity of the nerve from conducting to the muscle that elevates the corner of your mouth. IF the doctor put alot directly into muscle then it may last 2-3 months. If the doctor injected near the muscle and some drifted into the area of the muscle and weakened it, it may last 2-4 weeks. It will not come back like a light switch it will come back slowly over a few days progressively getting full strength. I doubt your prior history has anything to do with it.
Tincture of time for drooping mouth after Botox
Time will be your friend.
I would not advise that you pursue any other interventions
The weakened muscles were likely more susceptible to the Botox.
Unfortunately, depsite the best intentions Botox can spread up to an inch from the injection site which includes depth as well. This makes it difficult to predict the extent and distribution of weakness with 100% certainty.
In another month or two it will be better
Its hard to know for sure, but the injection between your cheek and nose is probably the one responsible. It is likley affecting one of the muscles responsible for lifting the mouth.
Unfortunatley, there aren't any options but just waiting until it resolves.
You might also like...
2 to 3 months before Botox drooping clears
It may take another 6 to 10 weeks before the drooping clears. The Botox was probably injected into the muscles that lift the upper lip and the corners of the mouth. Botox causes these muscles to relax, and therefore, the mouth falls.
Another possibility is that too much Botox was used. This area is much trickier than the upper face and only 2 to 5 units are usually enough. But the good news is it will get better soon for sure.
It can take up to 3 months for effects of Botox to resolve
Botox relaxes the muscles that it is injected into. This relaxation stops the twitching, but it also means the muscle itself is relaxed, which leads to the drooping that you experienced. It sounds like the muscle that was treated is one that elevates the mouth, so when that muscle relaxed the mouth appeared to droop.
How long it takes to regain muscle movement depends on how much Botox was injected, but I would plan on 2-3 months.
Possibly 1-3 months
It will get better but it may take some time. The general duration of seeing the effects of Botox is about 3 months. Often though, function will start coming back sooner and you can notice acitvity in 1-3 months. Hopefully you will be on the short end of the spectrum but it may take longer.
Botox lasts for several months
Botox works by paralyzing the underlying muscles which results in reduction of dynamic wrinkles in the skin. This effect is beneficial in the forehead and around the eyes. However, Botox injections anywhere else can lead to the problems you describe, since Botox not only affects muscles of facial expression, but also functional muscles of the face.
You may be okay in a month, but I think it is more realistic to expect several months until the Botox has completely worn off.
The key is knowing how much Botox to put in
Botox typically lasts anywhere from 3-6 months. Although certain high movement areas are more likely to get better faster, your current situation could last up to or longer than 3 months.
The key is knowing the particular person's state. People with Bell's palsy are likely to react to Botox more than someone who doesn't have this. The reason for this is that people with Bell's Palsy have lost some functioning nerves from the condition and hence when it comes to a neurotoxin they are going to be more sensitive to Botox's effects.
In this situation, you have to start at a much lower dose and have the patient come back in 2 weeks to see what the effects are. Botox typically starts to work at 4 days and has its maximum effect at 2 weeks.
I'm assuming you had normal function before your injection of Botox. Any injection of Botox in the area of the mouth has the risk of causing temporary facial paralysis. Depending on the amount of Botox used you eventually will completely recover to your baseline however it is unpredictable when that would be. I would assume 1-2 months. It likely will slowly get better with time. Because of your history of Bell's Palsy and I assume mild weakness of that side of your face I would be very careful about how much Botox you had applied to that side. The reassuring thing is that Botox is always temporary.
Be cautious with prior nerve injury or asymmetry
A normal dose of Botox might cause significant problems in a patient whose nerves are weak.
When injecting Botox, it is important to consider
facial asymmetries; are both brows even? Is there an asymmetry in the frown mechanism that can be treated, i.e. with an injection into the DAO (depressor anguli oris) muscle, or the lips.
It also helps to analyze differences in muscle strength between each side. When evaluating where to inject the Botox and how much to inject, it is helpful for the doctor to ask the patient to animate, and asymmetries can then be brought to light and the dosage of Botox changed accordingly. In some of our patients, we administer literally three times as much Botox on one side of the face to achieve symmetry.
A patient who has recovered from Bell's palsy may have a symmetrical appearance, but when asked to raise the brows or smile, an underlying weakness can be unmasked. Botox dosage is then decreased or eliminated to the weak side. It is the rare Bell's palsy patient that has full normal facial muscle function.
Fortunately for most "drooping problems" from Botox, these tend to dissipate much more quickly than the usual 3 months, since the cause of the drooping is usually a very small amount of Botox at the periphery of an undesired area. The problem could persist for a full 3 months, however, if a full dosage was administered directly into the lip lifting muscles (this problem often arises when aggressive correction of lower crow's feet wrinkles is attempted.
While for most patients this type of problem is an inconvenience, when the patient is a reporter, actress, public speaker or on camera personality, the economic consequences from lost work can be significant.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.